Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 239, NWS Dodge City, KS

July 5, 1998Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1998, 7:32 PM CDT for Stevens County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1998, 7:32 PM CDT (00:32 UTC)
Expired
Jul 5, 1998, 8:05 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:50 PM CDTThunderstorm Wind 52Feterita, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 060032 RRA
SVRDDC
KSC189-060105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT SUN JUL 5 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEVENS COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 805 PM CDT

* AT 729 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTH OF FETERITA MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN STEVENS COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

REITER/PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SUN JUL 05 1998

MAIN CHALLENGE TO THIS FORECAST IS THREAT OF CONVECTION THIS EVENING
IN WESTERN ZONES...AND THEN LOW PRECIPITATION CHANCES MONDAY NIGHT
INTO TUESDAY.

19Z SURFACE ANALYSIS SHOWS CONVERGENCE BOUNDARY WITH CUMULUS FORMING
FROM EXTREME SOUTHEAST COLORADO INTO SOUTHERN HAMILTON COUNTY INTO
NORTHERN KEARNY COUNTY.  70 PLUS DEW POINTS ARE EAST OF LINE FROM
NEAR GAG OK TO LBL TO GCK TO KIML IN SOUTHEAST NEBRASKA.  HAVE
DECIDED TO GO WITH A 2-COUNTY ZONE OF HAMILTON AND STANTON FOR 30
POPS...MAINLY THIS EVENING...AND 20 POPS IN REST OF WESTERN ZONES.

12Z MODEL INITIALIZATION SHOWED AT 5H LEVEL BEST MODEL WAS
ETA...THEN NGM AND AVN.  SURFACE INITIALIZATION SHOWED ORDER OF
PREFERENCE WAS NGM-ETA-AVN.  SO...AVN IS ODD MODEL OUT.  WENT WITH A
ETA/NGM COMPROMISE FOR 2ND-4TH PDS.  LEANED TOWARD NGM FOR WINDS AND
CLOUDS...AND ETA FOR PRECIPITATION CHANCES AND TIMING.  GOING
SLIGHTLY HIGHER THAN BOTH FWC AND FAN TEMPERATURE GUIDANCE FOR
HIGHS...AND NEAR FWC FOR LOWS.  PERSISTENCE HAS BEEN BETTER TEMP
GUIDANCE THAN FWC/FAN PAST 2 DAYS.

EXTENDED DISCUSSION...BACKDOOR COLD FRONT WILL CROSS ENTIRE CWA BY
MIDDAY TUESDAY.  WEDNESDAY...THE FRONT WILL STILL BE OVER REGION.
WITH COOLING MID LEVEL TEMPS AND TROPICAL FETCH STILL AROUND THERE
SHOULD BE HIGH TERRAIN CONVECTION.  WL CARRY A CHANCE FOR LATE DAY
AND OVERNIGHT THUNDERSTORMS AND A RANGE OF TEMPS.  WL GO SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY AS H7 TEMPS STILL RATHER LOW AND
THERE WILL BE WEAK NORTHWEST FLOW.  ALSO...SUBTROPICAL MOISTURE
LIKELY WILL STILL BE ON THE WESTERN SIDE OF THE WEAKENED H5 RIDGE.
ON FRIDAY...WILL KEEP THE POPS OUT AND RAISE HIGHS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 070/101 071/100 067 -1-
GCK 070/100 070/099 066 111
EHA 069/099 068/099 064 21-
LBL 071/101 070/100 067 211
HYS 071/104 069/101 068 111
P28 074/103 075/101 073 222

.DDC...NONE.

BURKE/MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:07 PM CDTSevere Thunderstorm WarningDDCNess48 min
Jul 6, 6:38 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.